Alert archive / Wisconsin / Small Craft Advisories in 2025
Small Craft Advisory 32, NWS Green Bay, WI
NWS Green Bay, WI issued this small craft advisory at Mar 18, 2025, 3:36 PM CDT. It took effect at Mar 18, 2025, 7:00 PM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2025, 3:36 PM CDT (20:36 UTC)
- In effect from
- Mar 18, 2025, 7:00 PM CDT
- Expired
- Mar 19, 2025, 10:00 AM CDT
- In force
- 15 hr
- Issued by
- NWS Green Bay, WI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Mar 18, 1:27 PM CDT, 2 hours 9 minutes earlier. Its key messages:
- A potent spring storm will impact the region late tonight through Wednesday night, bringing a light wintry mix followed by heavy snow in north central and far northeast WI, and rain changing to sleet and snow elsewhere Wednesday into Wednesday night. A Winter Storm Watch has been issued for north central and far northeast Wisconsin.
- Strong northeast to north winds gusting to 30 to 40 mph may produce pockets of blowing snow in open areas of north central, central and far northeast WI Wednesday afternoon and evening. The combination of a wet heavy snow and strong winds could cause tree damage and produce sporadic power outages across the Northwoods. Hazardous travel conditions are expected regionwide, though poor conditions may not reach the Fox Valley and lakeshore areas until after the evening commute.
Area forecast discussion, Mar 18, 1:27 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 127 PM CDT Tue Mar 18 2025 Updated aviation portion for 18Z TAF issuance .KEY MESSAGES... - A potent spring storm will impact the region late tonight through Wednesday night, bringing a light wintry mix followed by heavy snow in north central and far northeast WI, and rain changing to sleet and snow elsewhere Wednesday into Wednesday night. A Winter Storm Watch has been issued for north central and far northeast Wisconsin. - Strong northeast to north winds gusting to 30 to 40 mph may produce pockets of blowing snow in open areas of north central, central and far northeast WI Wednesday afternoon and evening. The combination of a wet heavy snow and strong winds could cause tree damage and produce sporadic power outages across the Northwoods. Hazardous travel conditions are expected regionwide, though poor conditions may not reach the Fox Valley and lakeshore areas until after the evening commute. && .DISCUSSION... Issued at 413 AM CDT Tue Mar 18 2025 Latest models have trended a bit farther east with the heavier QPF for the Wednesday system, so have added a few more counties to the southeast of the previous Winter Storm Watch. Have also adjusted for a later start time (18z/Wed) in the southeast counties, to account for the later changeover from rain to snow. A surface low was moving through northern WI early this morning, with a cold front sagging south into the area. Mid-level clouds were rapidly approaching from the west, and post-frontal low clouds were edging southward toward the region. Expect mostly cloudy skies to prevail across the region today, with temperatures ranging from around 40 far north to the lower to middle 50s south. Frontogenetic forcing may lead to a light band of mixed rain/snow near the U.P. border this afternoon. A WAA/isentropic lift/overrunning setup will occur later this evening and especially during the overnight period tonight as southerly flow aloft ascends a strong baroclinic zone and FGEN increases. Most of this precipitation should be light. Model soundings do show potential for a lack of ice crystals in the saturated layer, leading to the possibility of light freezing rain (generally 0.05 inch or less) in far N WI during the overnight into early Wednesday morning hours. A warm layer aloft could also lead to some sleet. Despite the light nature of the mixed precipitation, the potential for minor icing warrants the earlier start time of the Winter Storm Watch in the far north. Farther southeast, any precipitation that occurs should be in the form of rain, as temperatures will remain in the 35 to 40 range. Heavy snow is expected to develop over NC/far NE WI on Wednesday as the sfc/upper lows and associated deformation zone tracks into the region. The rain/snow line is expected to remain roughly from Tomahawk to Florence/Iron Mountain Wednesday morning, then shift SE to Wisconsin Rapids to Wausaukee mid-afternoon, Appleton to the bayshore by 00z, and out over Lake Michigan by mid-evening. The heaviest snow is still expected across the far north Wednesday afternoon, where models show the strongest frontogenetic forcing residing, and SPC HREF shows a 40-70 percent chance of 1+ inch/hour snowfall rates. As mentioned earlier, the significant QPF has shifted east a bit, so the potential for heavy snow has also shifted a bit farther into C/NE WI. The changeover doesn't occur there until early to mid-afternoon, and even then, there could be some sleet mixing in due to a persistent weak warm layer aloft. Overall, snowfall totals have come up over the SE half of the forecast area, where we're now expecting a more widespread 2-3 inches. Suspect that the watch area will eventually be buffered with several tiers of counties in a Winter Weather Advisory, as the snow will be accompanied by increasingly strong north winds in the late afternoon and evening. The precipitation will taper off in the later evening in NC/C WI, and the overnight hours in eastern WI. Current snowfall forecasts suggest 7 to 10 inches north of a line from Tomahawk to Iron Mountain, with 4 to 7 inches from Marathon County newd to northern Marinette County. Suspect all of this area will receive a wet, heavy snow, which combined with NE-N winds gusting to 30 to 40 mph, could lead to sporadic power outages across the Northwoods. Travel impacts will be felt regionwide, though the worst impacts should remain northwest of the Fox Valley/lakeshore areas until after the Wednesday evening commute. Relatively quiet weather is expected for the rest of the week, with a mix of rain/snow possible with an upper trough and cold frontal passage Friday night, and another round of mixed rain/snow as surface/upper lows track through the CWA later Sunday into Monday. && .AVIATION...for 18Z TAF Issuance Issued at 127 PM CDT Tue Mar 18 2025 Generally VFR conditions expected this afternoon as mid-level clouds stream over the region. There is a lingering MVFR status deck over far northern WI, that may pushed over RHI early this afternoon. Flying conditions will then slowly start to deteriorated overnight as a low-pressure system lifts into the southern WI. Expect cigs to lower to MVFR overnight and IFR at most terminals by Wednesday morning. Patchy areas of drizzle/freezing drizzle may also develop overnight. Heavier precipitation will then arrive mid to late morning Wednesday. Precip may fall initially as rain, but should transition over to snow throughout the day. The transition begin in far northern WI during the morning and progress south and east through the afternoon. Areas east of a ATW to GRB line may not transition to snow until early evening. Overnight LLWS may develop across much of the region as winds about 2kft off the surface increase to around 50-55kts. Northerly surface winds will also increase during the day Wednesday with peak gusts of 30-35kts. The stronger winds and falling snow will likely drop vsbys IFR at times Wednesday afternoon. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 10 AM to 10 PM CDT Wednesday for WIZ005-010>012-018. Winter Storm Warning from 1 PM Wednesday to 1 AM CDT Thursday for WIZ013-019-030. Winter Weather Advisory from 1 PM Wednesday to 1 AM CDT Thursday for WIZ020-021-031-035-036-073. && DISCUSSION.....Kieckbusch AVIATION.......GK
Hazardous weather outlook, Mar 18, 2:55 PM CDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 255 PM CDT Tue Mar 18 2025 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 255 PM CDT Tue Mar 18 2025 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance of light mixed precipitation and minor icing across far northern Wisconsin late tonight. Locally hazardous travel conditions are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday A potent spring storm will impact the region Wednesday and Wednesday night, bringing heavy snow to north central and far northeast WI, and rain changing to sleet and snow elsewhere. A Winter Storm Warming has been issued for portions of central, north central, and far northeast Wisconsin. Strong northeast to north winds gusting to 30 to 40 mph may produce pockets of blowing or drifting snow in open areas of north central, central and far northeast WI Wednesday afternoon and evening. The combination of a wet heavy snow and strong winds could cause tree damage and produce sporadic power outages across the Northwoods. Hazardous travel conditions are expected regionwide, though poor conditions may not reach the Fox Valley and lakeshore areas until after the evening commute. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report any ice accumulations in northern Wisconsin late tonight, and snow accumulations and peak wind reports Wednesday into Wednesday night. LMZ521-522-541>543-192000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 255 PM CDT Tue Mar 18 2025 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Northerly gale force gusts will be possible Wednesday night into early Thursday. GK
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 2:21 PM CDT | Winter Storm Warning | GRB | Door, Florence, Forest, Langlade, Lincoln, Marathon and 9 more | 39 hr |
| Mar 18, 2:21 PM CDT | Winter Weather Advisory | GRB | Marinette, Menominee, Oconto, Portage, Shawano, Wood | 13 hr |
| Mar 18, 3:36 PM CDT | Gale Warning | GRB | 41 hr |
Nearby
Small Craft Advisories in Wisconsin, 2025Every small craft advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.